Every year, dozens of Alaskans fatally overdose on opioids, and the problem doesn’t spare Southeast Alaska.
Whether it’s a homeless teenager in Juneau scoring street-grade heroin or a middle-aged person in Sitka abusing Vicodin originally prescribed for pain, opioids imperil the lives of Southeast Alaskans who use, and affect countless other people who care about them.
SEARHC wants to raise public awareness about the heroin epidemic and give people tools to fight back.
Know the Signs of Opioid Overdose
A person overdosing on heroin, fentanyl, or another opioid might be unconscious. If they’re awake, they likely won’t be coherent. People experiencing opioid overdoses will sometimes be unable to speak or respond to outside stimuli. People with light skin will turn bluish-purple during an overdose, while darker-skinned people will appear grayish or ashen. Other symptoms include snore-like sounds, vomiting, and clammy or pale faces.
Time is of the essence when trying to save the life of anyone experiencing an opioid overdose, -and quick action is needed to reverse the effects of the drug.
Know How to Respond
When people survive an opioid overdose, it’s often because a bystander was there and knew how to respond quickly. While this bystander will commonly be a law enforcement officer or emergency first responder, anyone can take lifesaving action.
Start by calling 911 and request that emergency responders come as soon as possible. Emergency medical professionals will likely come equipped with the lifesaving nasal spray drug Naloxone, which can reverse the effects of an overdose. They will assess the situation and try to get the person who appears to be overdosing to respond to stimulation. This can be done either by calling the person’s name loudly and repeatedly until they respond or by rubbing their sternum. There should be attempts to get them to focus.
For some chronic opioid users, it might be wise for friends and family members to keep Naloxone (Narcan) on hand. More than 7,000 Naloxone kits have been distributed in Alaska in recent years, due in part to the availability of federal funds for their purchase. SEARHC routinely distributes Naloxone kits free of charge.
Seek Appropriate Help After an Overdose
Often when people overdose on opioids, it is the culmination of months or years of serious problems. Accordingly, a lot of help will be needed thereafter to overcome the addiction.
There might be a need for drug treatment at a facility and attendance at 12-step or self-help meetings afterward for the foreseeable future. There’s also been increasing use in recent years of medication-assisted treatment, or MAT, such as methadone, vivitrol, and suboxone. There is research that suggests a person with opioid dependence might need to be on some kind of medication for the rest of their life.
In rural populations such as Southeast Alaska, telehealth options have also been becoming more common for treating opioid abuse. The SEARHC Help Line, 1.877.294.0074, is available 24 hours a day, seven days a week to residents of Southeast Alaska. The crisis call center is staffed with a team of master’s degree level mental health therapists who will listen and provide effective, compassionate, and confidential care.
Take Preventive Steps
The best way to keep opioids from wreaking havoc is to prevent them from ever gaining a foothold and becoming a habit. Preventive steps for fighting the opioid epidemic include safely disposing of old or unused prescription medications. SEARHC provides safe disposal kits. In addition, with alternative pain management therapies gaining in popularity in recent years, people can opt to never get an opioid prescription in the first place.
An important step is to educate friends and family members about the dangers that opioids can pose. There have been great strides in public awareness and movement at both the state and federal level in fighting the epidemic. Still, much work remains to be done.
Learn more about SEARHC’s work related to opioid addiction and prevention.